Alert archive / Georgia / Flash Flood Warnings in 2024
Flash Flood Warning 43, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Aug 5, 2024, 7:04 PM EDT for Montgomery County, Toombs County, Wheeler County, Georgia. It was in force for 8 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2024, 7:04 PM EDT (23:04 UTC)
- Expired
- Aug 6, 2024, 2:50 AM EDT
- In force
- 8 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, GA, Toombs County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:00 PM EDT | FLASH FLOOD | 2 Nne Mcnatt Falls, GA | Public reported George Davis Road was flooded at Millikin Creek. |
| Aug 5, 8:00 PM EDT | FLASH FLOOD | Santa Claus, GA | Law enforcement reports that Dasher St was washed out. |
| Aug 5, 8:30 PM EDT | FLASH FLOOD | 2 W Charlotteville, GA | Local officials, on social media, reported Adam Road, between Dead River Road and S Old River Road, closed due to flooding. |
| Aug 5, 8:30 PM EDT | FLASH FLOOD | 2 Wnw Higgston, GA | Local officials reported Eddie Clyde Road washed out due to flooding. |
| Aug 5, 9:00 PM EDT | FLASH FLOOD | 2 Nnw Vidalia, GA | Public reported high water from Swift Creek inundated Thompson Pond Road near N Thompson Church Road. |
| Aug 5, 9:00 PM EDT | FLASH FLOOD | 2 N Vidalia, GA | Law enforcement reports that the road was washed out at Cadillac Dr and Scott Dr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2701 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 25.2
The text
As transmitted.
165
WGUS52 KFFC 052304
FFWFFC
GAC209-279-309-060500-
/O.NEW.KFFC.FF.W.0043.240805T2304Z-240806T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
704 PM EDT Mon Aug 5 2024
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Montgomery County in central Georgia...
Wheeler County in central Georgia...
Toombs County in southeastern Georgia...
* Until 100 AM EDT.
* At 704 PM EDT, Doppler radar indicated bands of heavy rain
associated with Tropical Storm Debby continuing to spread into
east central Georgia. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts of 2 to 4 inches, with locally higher
amounts, are possible in the warned area. Flash flooding is
expected to develop this evening and could continue into the
overnight hours.
HAZARD...Flash flooding caused by heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lyons, Mount Vernon, Vidalia, Lumber City, Glenwood, Uvalda,
Ailey, Higgston, Santa Claus, Alston, Tarrytown, Center, Rock
Springs, South Thompson, Cedar Crossing, Charlotteville, Toombs
Central, McNatt Falls, Kibbee and Grays Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3235 8241 3234 8238 3229 8235 3229 8228
3232 8223 3216 8218 3191 8223 3194 8227
3194 8238 3196 8238 3195 8241 3197 8244
3196 8250 3195 8248 3196 8256 3192 8262
3193 8267 3200 8272 3201 8275 3229 8275
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
844
WGUS52 KFFC 060441
FFWFFC
GAC209-279-309-060700-
/O.EXT.KFFC.FF.W.0043.000000T0000Z-240806T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1241 AM EDT Tue Aug 6 2024
The National Weather Service in Peachtree City has extended the
* Flash Flood Warning for...
Montgomery County in central Georgia...
Wheeler County in central Georgia...
Toombs County in southeastern Georgia...
* Until 300 AM EDT.
* At 1241 AM EDT, Doppler radar indicated heavy rain across the
warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lyons, Mount Vernon, Vidalia, Lumber City, Glenwood, Uvalda,
Ailey, Higgston, Santa Claus, Alston, Tarrytown, Center, Rock
Springs, South Thompson, Cedar Crossing, Charlotteville, Toombs
Central, McNatt Falls, Kibbee and Grays Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3235 8241 3234 8238 3229 8235 3229 8228
3232 8223 3216 8218 3191 8223 3194 8227
3194 8238 3196 8238 3195 8241 3197 8244
3196 8250 3195 8248 3196 8256 3192 8262
3193 8267 3200 8272 3201 8275 3229 8275
FLASH FLOOD...RADAR INDICATED
$$732
WGUS72 KFFC 060650
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
250 AM EDT Tue Aug 6 2024
GAC209-279-309-060700-
/O.CAN.KFFC.FF.W.0043.000000T0000Z-240806T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery GA-Toombs GA-Wheeler GA-
250 AM EDT Tue Aug 6 2024
...FLASH FLOOD WARNING IS ENDING FOR MONTGOMERY, WHEELER AND TOOMBS
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Additional rain is possible with lingering bands from
Tropical Storm Debby. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 800 PM EDT Tuesday for
portions of central, east central, and southeast Georgia.
&&
LAT...LON 3235 8241 3234 8238 3229 8235 3229 8228
3232 8223 3216 8218 3191 8223 3194 8227
3194 8238 3196 8238 3195 8241 3197 8244
3196 8250 3195 8248 3196 8256 3192 8262
3193 8267 3200 8272 3201 8275 3229 8275
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:20 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 5, 4:20 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 420 PM EDT Mon Aug 5 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Tuesday) Issued at 418 PM EDT Mon Aug 5 2024 Debby made landfall near Steinhatchee, FL this morning around 7 AM EDT. Since then, it has weakened from a hurricane to a tropical storm as it tracks slowly inland. As the rain shield on the northern side of the storm continues to spread into the forecast area, widespread rain is ongoing in east-central Georgia. A dry slot has infiltrated the system on the southern side, which will shift the heaviest rainfall to the northern side of the storm. A feeder band has also set up on the north side of the rain shield, bringing scattered showers and thunderstorms over an area from Columbus to south Atlanta to Athens. Debby continues to move into a weakness in the upper level flow between a high pressure ridge over the mid Mississippi River Valley and the Bermuda ridge to the east. Meanwhile, the upper trough over New England and the Mid-Atlantic states continues to fill, leaving the steering flow very weak. Because of this, the center of circulation has begun to slow down and deviate to the east over the last few hours. Debby's track through the short term period and into the later parts of the week will be dependent on the evolution of this upper level flow pattern, and where the center of the storm is positioned relative to this flow. Some model solutions take Debby further to the northeast towards Savannah by tomorrow afternoon, while others keep it further south near Brunswick at the same time. More northerly solutions could see Debby interact with the northerly stream and get pulled northward towards the Mid-Atlantic, while the southerly solutions tend to stall the storm near the Georgia coast before ridging builds in across the west CONUS, causing the storm to meander back to the west. These implications of these possibilities will be discussed in more detail in the long term discussion. As forecast confidence increases in the near-term, the already sharp pressure gradient of rainfall amounts has tightened significantly over east-central Georgia. QPF totals remain highest across the far southeast corner of the forecast area, and potentially historic heavy rainfall will result in considerable flooding impacts across portions of east-central Georgia. Current forecast amounts through Tuesday night are 5 to 10 inches along and southeast of a line of counties from Jefferson to Dodge counties. Amounts of up to 12 inches may also be possible, with increasing chances further south and east. Rainfall totals like this will lead to widespread, significant flash flooding. Significant flooding of creeks, streams, and rivers is also expected. The Flood Watch remains in effect in portions of east-central Georgia until 8 PM on Tuesday. Furthermore, the WPC has diagnosed a rare High Risk (level 4 of 4) of excessive rainfall for portions of east-central Georgia for today and tomorrow, where confidence is highest in dangerous flash flooding. A Tropical Storm Warning remains in effect for the SE corner of the County Warning Area (Toombs, Montgomery, Wheeler, Telfair, Wilcox, Dodge, Laurens, Treutlen, and Emanuel counties). While this warning is for low end tropical storm force winds, the heavy rainfall could lead to loose soil and an increased possibility of downed trees and power outages where the highest wind gusts occur. Please continue to monitor the track of Debby closely, along with watches and warnings issued by the National Hurricane Center and NWS Atlanta. Individuals interested in the Georgia coast should monitor the latest forecasts and warnings from NWS Jacksonville and NWS Charleston. High temperatures this afternoon and Tuesday will depend on cloud coverage and precipitation from Debby. As such, highs will range from the upper 70s in east-central Georgia to the low 90s in far northwest Georgia. King && .LONG TERM... (Wednesday morning through next Sunday) Issued at 418 PM EDT Mon Aug 5 2024 Lets keep talking about Debby. Assuming the NHC forecast is correct and on track, much of the CWA will be on the north flow side of the circulation with wrap around showers and storms setting off in the afternoon Wed through Saturday as the system slow migrates away from the region into the Carolinas. Mid-level ridge slowly builds in from the west as the storm exits and we see a gradual drying/warming trend through the extended period. Caveats to the current forecast...given the fact that steering currents collapse over the next 48 hours leaving Debby to wander near or just off the SE coast, the door opens for many other possibilities which the GFS and about 70 pct of its ensemble members suggest. That other possibility is that Debby stalls off the GA coast in or around the Brunswick area, i.e. further south than the official forecast and becomes just far enough away from the northerly stream by Wednesday into Thursday that it does not get tugged to north/northwest such as the official forecast has. But instead, by being just a tad south, the ridge is allowed to build to the north while the Atlantic ridge builds in from the east nudging the system back to the west into GA by Thursday and Friday. While this possibility is not part of the forecast package because it would drastically increase pops/qpf for the region Thursday through Saturday, it should be mentioned as possible caveat to the current forecast because of its possibility given the weak steering flow and the run to run consistency of the GFS and its ensemble members with this solution. If the continued short term eastern/southern track bias starts to reveal itself in the other models with a trend toward the GFS, we will know if the GFS is onto the correct side of the forecast. One thing for certain is that beyond 60 hours from now, there can be no blend of GFS and ECMWF/CMC because they both are on opposite sides of the forecast spectrum. Stellman && .AVIATION... (18Z TAFS) Issued at 139 PM EDT Mon Aug 5 2024 As Tropical Storm Debby moves slowly inland into the Big Bend region in FL, scattered to broken clouds between 030-040 continue to overspread into portions of north Georgia, including ATL/AHN. MVFR ceilings are present at MCN, as well. With feeder bands developing on the north side of the storm, a TEMPO for TSRA has been introduced at ATL from 18-21Z. Prevailing SHRA is expected at MCN later this afternoon. Clouds are expected to drop to MVFR by tonight into Tuesday morning. ENE winds have similarly increased and become gusty this morning, and are expected to be 14-18 kts with gusts of 25-30 kts this afternoon. Winds will diminish a bit tonight, shifting to NNE by Tuesday morning. //ATL Confidence...18Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 86 73 94 / 20 30 20 10 Atlanta 73 90 73 95 / 20 10 10 10 Blairsville 66 86 66 89 / 20 10 10 10 Cartersville 71 92 71 95 / 10 10 10 10 Columbus 75 93 75 98 / 20 10 10 10 Gainesville 72 88 72 94 / 10 10 10 10 Macon 73 85 73 94 / 60 40 20 10 Rome 72 94 72 96 / 10 10 0 10 Peachtree City 73 90 72 95 / 20 10 10 10 Vidalia 73 78 74 88 / 100 90 60 40 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday evening for GAZ074-076-084>086- 096>098-107>113. Tropical Storm Warning for GAZ086-097-098-108>113. && SHORT TERM...King LONG TERM....Stellman AVIATION...King
Hazardous weather outlook, Aug 5, 3:38 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 338 PM EDT Mon Aug 5 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 338 PM EDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... scattered to numerous showers and thunderstorms are expected this afternoon and evening especially across Central portions of the state. With Tropical Storm Debby moving closer to the area, many locations in Central and Southeast GA will experience increased winds and precipitation amounts through tonight. Some locations across East Central GA could see 2 to 4 inches of rainfall through tonight. A flood watch is in affect for that area in addition to a Tropical Storm Warning generally south of interstate 16 and East of Interstate 75 for the likelihood of Wind gusts near 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Precipitation and possible flooding concerns will continue because of Debby's proximity to the area through Wednesday evening. Some locations across East Central GA could see 7 to 10 inches of rain through Thursday Night. We encourage everyone to stay aware of any ongoing or imminent flooding through the end of the week. WEATHER HAZARDS EXPECTED... .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Nearby
Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.